NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 3, 2016
After taking hydrochlorothizide 12.5mg for 4 days I broke out in hives on my arms, sore throat, wheezing, general itchiness all over. I saw my doctor who thought the HCTZ was the culprit and the only new drug or anything that has changed. She put me on Prednisone and antihistamines, it helped a tiny bit. My eyes and lips started swelling, as well as tightness in my chest/difficulty breathing and general unwell feeling, she increased the Prednisone and they symptoms have decreased but not gone away, I am still getting new hives almost a week later. My question is does this mean I am allergic to sulfa drugs or just the HCTZ? I have only had a sulfa once before, Bactrim DS for an UTI, and had no side effects. I see lots of information about people with sulfa allergies and a cross sensitivity to non-antibiotics, but nothing in reverse. I just had the reaction the diuretic.
Your allergic response to HCTZ is severe and will take time to completely disappear. Cross reaction to other sulfa drugs is problematic and varies from patient to patient. There are no specific tests for this.
I Leonard Bernstein, MD
Clinical Professor Emeritus
College of Medicine
University of Cincinnati